Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 251, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2008, 7:06 AM CDT for McLeod County, Meeker County, Wright County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 7:06 AM CDT (12:06 UTC)
- Expired
- Jul 31, 2008, 8:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties McLeod County, MN, Meeker County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:27 AM CDT | FUNNEL CLOUD | 3 W Litchfield, MN | FUNNEL DROPPED BRIEFLY THEN WENT BACK UP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 4:51 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.1 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -575 J/kg
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -419 m²/s²
- 0-3 km storm-relative helicity
- -171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 311206
SVRMPX
MNC085-093-171-311300-
/O.NEW.KMPX.SV.W.0251.080731T1206Z-080731T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WRIGHT COUNTY IN CENTRAL MINNESOTA...
MEEKER COUNTY IN CENTRAL MINNESOTA...
NORTHERN MCLEOD COUNTY IN CENTRAL MINNESOTA...
* UNTIL 800 AM CDT
* AT 705 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF COSMOS...OR ABOUT
14 MILES SOUTHEAST OF WILLMAR...AND MOVING EAST AT 57 MPH.
* SOME LOCATIONS INCLUDE...
COSMOS...
GROVE CITY...
CORVUSO...
LITCHFIELD...
CEDAR MILLS...
DARWIN...
HUTCHINSON...
KINGSTON...
DASSEL...
STOCKHOLM...
COKATO...
SILVER LAKE...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO
EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4473 9409 4483 9408 4487 9449 4490 9450
4490 9473 4532 9474 4529 9437 4530 9391
4497 9401 4473 9401
TIME...MOT...LOC 1206Z 272DEG 49KT 4500 9481
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:55 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 31, 5:55 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 AM CDT THU JUL 31 2008 .DISCUSSION... CONVECTIVE COMPLEX ROLLING SE ACROSS NODAK INTO NC SODAK ATTM. VERY UNSTABLE AIR FEEDING INTO THIS COMPLEX WITH MSAS SURFACE LIS AROUND B8 IN E SODAK AT 07Z. QUITE STRONG WAA AT 850 MB WITH 35 KNOT LLJ IN NEB POKING INTO E SODAK. SYSTEM HAS BEEN TAKING A MORE SLY TURN LAST COUPLE HOURS AS IT DIVES MORE ALONG 850-300 MB THICKNESS FIELD. SEVERE THREAT FOR THE MORNING HOURS SHOULD BE CONFINED MAINLY ALONG AND S OF MN RIVER. AFTER THIS SYSTEM MOVES THRU WILL BE ANOTHER THREAT FOR SEVERE STORMS IN S MN THIS AFTN/EARLY EVENING. EXPECT THERE SHUD BE A STRONG E-W SFC BOUNDARY NEAR IOWA BORDER - COMBO OF SURFACE WARM FRONT AND OUTFLOW FROM CURRENT CONVECTION. GFS/NAM BOTH SHOWING AIRMASS VERY UNSTABLE VICINITY OF FRONT WITH AOA 2000 J/KG SB CAPE WITH STRONG 0-6 KM BULK SHEAR AROUND 50 KNOTS YIELDING TOGGY TOOL TORNADO PROBABILITIES OF OVER 30% NEAR MN/IA BORDER. TEMPERATURES MAY BE HELD BACK A FEW DEGREES TODAY FROM CONVECTIVE DEBRIS SO WENT MAINLY WITH MID/UPPER 80S. HIGH PRESSURE BUILDS INTO AREA TONIGHT WITH NLY WINDS BEGINNING TO BRING IN DRIER AIR. UPPER RIDGE PUMPS UP IN THE DAKOTAS ON FRIDAY AND ACROSS MN ON SATURDAY SETTING US UP FOR A VERY WARM WEEKEND. ATTM LOOKS LIKE BEST CHANCE OF ANY THUNDERSTORMS OVER THE WEEKEND WILL BE TO OUR NORTH WITH RATHER STRONG MID LEVEL CAP IN PLACE AS 700 MB TEMPS WARM TO +14C ACROSS MUCH OF AREA. LEFT IN THE SMALL POPS WE HAVE FOR SAT NITE AND SUNDAY...BUT MAY HAVE TO BE TRIMMED BACK EXCEPT IN N CWA IF STORMS DEVELOP TO OUR NORTH AND SAG IN. SHUD SEE A LITTLE COOLING BY TUESDAY AS RIDGE BEGINS TO FLATTEN. && .AVIATION.../12Z TAF ISSUANCE/ POTENT BOW ECHO MOVING ACROSS WC/SW MN THIS MORNING...AFFECTING THE KRWF AREA THROUGH ABOUT 14Z. HAVE INCLUDED WIND GUSTS TO 40 MPH AND IFR VSBYS. MAY SEE DEVELOPMENT INTO KSTC AND KMSP YET THIS MORNING AS WELL. WC WI REGION WILL SEE SOME MVFR FOG LIFTING EARLY AS HIGH CLOUDS FROM MCS MOVES THROUGH. QUESTION AS TO REDEVELOPMENT BEHIND MCS FOR THE AFTERNOON AS SFC OUTFLOW BNDRY SHOULD BE ACROSS FAR SOUTHERN MN/NORTHERN IA. COLD FRONT PROGGED TO EXIT TO THE SOUTHEAST DURING THE EVENING AS WELL...AND MAY BE ENOUGH FOR SOME SCT TSRA. EXPECT CLEARING OVER THE WEST/NW DURING THE EVENING...AS DRIER AIR MOVES IN. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/DWE
Hazardous weather outlook, Jul 31, 4:13 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 413 AM CDT THU JUL 31 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 413 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS MORNING MAINLY IN WEST CENTRAL AND INTO SOUTH CENTRAL MINNESOTA. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS MAY FIRE UP AGAIN THIS AFTERNOON AND EARLY EVENING MAINLY ACROSS SOUTHERN MINNESOTA NEAR A WARM FRONT WHICH WILL BE DRAPED NEAR THE IOWA BORDER. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THERE WILL ALSO BE A TORNADO THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT AND HUMIDITY WILL BUILD EACH DAY THROUGH THE WEEKEND WITH HIGH TEMPERATURES REACHING THE LOW TO MID 90S SATURDAY AND SUNDAY. THE WARMEST READINGS WILL BE ACROSS WEST CENTRAL MINNESOTA. WITH DEW POINTS IN THE LOWER 70S...HEAT INDEX VALUES MAY REACH 95 TO 100 DEGREES. THERE IS ALSO A THREAT OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...MAINLY ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Special weather statement, Jul 31, 6:01 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 601 AM CDT THU JUL 31 2008 MNZ057-058-065>067-073>075-311215- KANDIYOHI-MEEKER-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET- INCLUDING THE CITIES OF...WILLMAR...LITCHFIELD...OLIVIA... HUTCHINSON...GAYLORD...REDWOOD FALLS...NEW ULM...ST. PETER 601 AM CDT THU JUL 31 2008 ...THREAT OF DAMAGING WINDS AND LARGE HAIL.. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE BETWEEN 6 AM AND 7AM IN AREAS INCLUDING REDWOOD FALLS...LITCHFIELD...OLIVIA...WILLMAR... NEW ULM....AND HUTCHINSON. PERSONS SHOULD KEEP ALERT FOR WARNINGS AS A STRONG LINE OF THUNDERSTORM DIVES SOUTHEAST AT 40 TO 50 MPH ACROSS WESTERN TOWARD CENTRAL AND SOUTH CENTRAL MINNESOTA.
Local storm report, Jul 31, 6:40 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL 5 NW MADISON 45.06N 96.26W
07/31/2008 M0.75 INCH LAC QUI PARLE MN TRAINED SPOTTER
0520 AM HAIL 8 NE MONTEVIDEO 45.03N 95.60W
07/31/2008 M1.75 INCH CHIPPEWA MN LAW ENFORCEMENT
0602 AM HAIL DAWSON 44.93N 96.05W
07/31/2008 E0.75 INCH LAC QUI PARLE MN TRAINED SPOTTER
&&
KMELocal storm report, Jul 31, 6:48 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG 5 NW MADISON 45.06N 96.26W
07/31/2008 LAC QUI PARLE MN TRAINED SPOTTER
TOPS BROKEN OFF TREES
0610 AM TSTM WND DMG APPLETON 45.20N 96.02W
07/31/2008 SWIFT MN TRAINED SPOTTER
WIND GUSTS ESTIMATED AT 80 MPH. MANY LARGE TREES DOWN AND
A SEMI TRUCK BLOWN OVER.
&&
KMELocal storm report, Jul 31, 6:51 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
651 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM TSTM WND DMG MADISON 45.01N 96.19W
07/31/2008 LAC QUI PARLE MN AMATEUR RADIO
10 INCH TREE DOWN
0620 AM HAIL 1 N DANUBE 44.81N 95.10W
07/31/2008 M1.00 INCH RENVILLE MN TRAINED SPOTTER
&&
KMELocal storm report, Jul 31, 6:58 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 4 W MONTEVIDEO 44.95N 95.80W
07/31/2008 M1.75 INCH LAC QUI PARLE MN TRAINED SPOTTER
0650 AM TSTM WND DMG 4 W MONTEVIDEO 44.95N 95.80W
07/31/2008 LAC QUI PARLE MN TRAINED SPOTTER
WIND SPEED ESTIMATED AT 60-70 MPH WITH TREES DOWN AND
QUARTER SIZE HAIL
&&
KMELocal storm report, Jul 31, 7:06 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM TSTM WND GST WABASSO 44.40N 95.25W
07/31/2008 M51 MPH REDWOOD MN TRAINED SPOTTER
&&
KMEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:12 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 48 min |
| Jul 31, 5:20 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 55 min |
| Jul 31, 5:47 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Renville | 43 min |
| Jul 31, 5:54 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Renville, Swift, Yellow Medicine | 66 min |
| Jul 31, 6:09 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 51 min |
| Jul 31, 6:17 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Redwood, Renville, Swift | 58 min |
| Jul 31, 6:30 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Renville, Sibley | 60 min |
| Jul 31, 6:48 AM CDT | Tornado Warning | MPX | Chippewa, Kandiyohi, Swift | 42 min |
| Jul 31, 6:55 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 50 min |
| Jul 31, 6:56 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Le Sueur, Nicollet, Redwood, Renville, Sibley | 64 min |
| Jul 31, 7:15 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Redwood, Renville | 46 min |
| Jul 31, 7:20 AM CDT | High Wind Warning | MPX | Lac qui Parle, Yellow Medicine | 100 min |
| Jul 31, 7:27 AM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 63 min |
| Jul 31, 7:32 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, McLeod, Nicollet, Renville, Scott and 1 more | 58 min |
| Jul 31, 7:36 AM CDT | Tornado Warning | MPX | Kandiyohi, McLeod, Meeker | 39 min |
| Jul 31, 7:39 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet, Waseca | 66 min |
| Jul 31, 7:59 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 61 min |
| Jul 31, 8:10 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Le Sueur, Rice, Scott, Steele and 1 more | 50 min |
| Jul 31, 8:21 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 54 min |
| Jul 31, 8:34 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 56 min |
| Jul 31, 8:47 AM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 18 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.